Illinois, 2010

Drought in Illinois, October 1 to 31, 2010

October 1 to 31, 2010 · NWS PAH · 19 events in 19 counties and zones

Moderate drought conditions expanded over the remainder of southern Illinois during the month of October. The drought worsened to severe levels in far southeast counties, primarily the Wabash River Valley.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate drought conditions expanded over the remainder of southern Illinois during the month of October. The drought worsened to severe levels in far southeast counties, primarily the Wabash River Valley. Soil moisture deficits increased to the point where 100 percent of topsoil in southeastern counties was rated short or very short on moisture. Due to high fire danger, outdoor burning was banned in several counties. At the Carbondale airport, only about three-quarters of an inch of rainfall was measured for the month. This was 2.16 inches below normal. Year-to-date rainfall deficits were close to ten inches. Crop harvests were completed in October, but final crop damage figures were not yet available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 30, 4:31 PM CST, 7 hours 29 minutes earlier.

Area forecast discussion, Sep 30, 4:31 PM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT THU SEP 30 2010

.UPDATE...
DISCUSSION FOR 00Z FRIDAY ROUTINE TAF ISSUANCE.

&&

.DISCUSSION...
/PREVIOUSLY ISSUED AT 218 PM CDT THU SEP 30 2010/
FRONTAL PASSAGE THIS PM MAY BRING GUSTY NORTHWESTERLYS AS RIBBON
OF HIGH BASED CU/AC ACCOMPANY THE BOUNDARYS PASSAGE. THE NAM EVEN
TRIES TO GENERATE LIGHT QPF OUT OF IT...BUT THERE IS JUST NO
MOISTURE BELOW ABOUT 7K FEET TO SUPPORT IT.

ANTICIPATE DIMINISHING WINDS ON FROPA AND ESP AFTER NIGHTFALL WITH
LOSS OF DIURNAL ENHANCER. NOT A LOT OF COOLING BEHIND THIS
ONE...BUT THERE IS BEHIND THE NEXT ONE...WHICH COMES ABOUT THE
SAME TIME DURING THE DAY ON SATURDAY. BOTH THE NAM AND THE GFS ARE
NOW EVEN TRYING TO PRODUCE LIGHT QPF OUT OF IT ON ITS
PASSAGE...BUT AGAIN THE NEGATING FACTOR IS GOING TO BE AN
EXTREMELY DRY LOWER TROP THAT IT ENCOUNTERS. THEREFORE WE OPT TO
LEAVE OUT ANY SUCH MENTION FOR NOW...WHICH AT THIS WRITING APPEARS
TO BE THE PREDOMINANT COLLABORATIVE THEME AS WELL. WINDS MIGHT
AGAIN BE GUSTY/FLIRTING IN THE 20S ALONG AND AHEAD OF THE
BOUNDARY...WHICH MAY AGAIN HEIGHTEN FIRE DANGER SIMILAR TO TODAY.

SATURDAY NIGHT AND ESP SUNDAY-SUNDAY NIGHT TEMPS COOL NICELY AS A
RESULT OF FROPA. LOOK FOR HIGHS IN THE 70S OF FRIDAY-SATURDAY TO FALL
TO 60S SUNDAY-MONDAY...AND LOWS IN THE 50S/40S TO DROP TO THE L40S
AND EVEN U30S. THIS MIGHT? SET THE STAGE FOR PATCHY FROST
NORTH/WEST SUN NIGHT...BUT AT THIS TIME IT LOOKS LIKE THE CENTER
OF NEARBY SURFACE HIGH PRESSURE WILL STILL BE SITUATED TO OUR
NORTH AND WEST AND THUS WE MIGHT STILL HAVE JUST ENOUGH OF A
GRADIENT TO PRECLUDE ITS MENTION THIS FAR SOUTH AND EAST JUST YET.

WHILE THE GFS AND ECMWF OFFER DIFFERING SOLUTIONS TO THE LONG
RANGE...BOTH SUGGEST A DRY/SEASONAL NEXT WEEK...OFFERING JUST
DIFFERENT TIMING TO THE DEPARTURE OF THE UPPER LOW...THE GFS BEING
A TAD MORE PROGRESSIVE THAN THE ECMWF. SURFACE HIGH PRESSURE TO
OUR NORTH AND WEST ON BOTH MODELS SUGGESTS A PREDOMINANTLY
DRY/NORTHERLY COMPONENT OF FLOW...SO WE TEAKED TDS DOWNWARD JUST A
TAD ACCORDINGLY.

&&

.AVIATION...
POST FRONTAL PASSAGE WIND GRADIENT A LITTLE HIGHER THAN I FORECAST
IN LAST NIGHTS PACKAGE. PLAN TO KEEP GUSTS GOING THROUGH AT LEAST
THE FIRST HOUR OF THIS FORECAST PACKAGE...BEFORE DROPPING WIND
SPEEDS AT OR BELOW 5 KNOTS. ALTHOUGH MODEL GUIDANCE HINTS AT SOME
LINGERING 75-85 PERCENT SURFACE BASED RELATIVE HUMIDITY BETWEEN
09-12Z FRIDAY...PLAN TO KEEP CEILINGS AND VISIBILITIES
UNRESTRICTED THROUGH ENTIRE FORECAST PERIOD...AS WEAK DRY AND COLD
AIR ADVECTION REMAINS IN PLACE BEHIND THE COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Sep 30, 5:43 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT THU SEP 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
643 PM CDT THU SEP 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE DRY WEATHER PATTERN WILL PERSIST. WILL CONTINUE TO
MONITOR AFTERNOON HUMIDITY...PEAK DAYTIME WINDS AND FUEL
MOISTURE FOR POTENTIAL ELEVATED FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Other Federal Agency
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Other Federal Agency
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Other Federal Agency
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Other Federal Agency
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Other Federal Agency
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Massac forecast zone
Reported by
Other Federal Agency
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
Other Federal Agency
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Other Federal Agency
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Other Federal Agency
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wabash forecast zone
Reported by
Other Federal Agency
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
White forecast zone
Reported by
Other Federal Agency
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Other Federal Agency
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261635, 261636, 261637, 261638, 261639, 261640, 261641, 261642, 261643, 261644, 261645, 261646, 261647, 261648, 261649, 261650, 261651, 261652, 261653.